What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 11, 6:56 PM EST, 34 minutes earlier.
Area forecast discussion, Apr 11, 6:56 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
756 PM EDT Tue Apr 11 2017
.UPDATE...
Issued at 756 PM EDT TUE APR 11 2017
WSR-88D radar continues to show scattered to widespread showers
and some thunderstorms across the region. There are two different
bands that have developed the one band in the Bluegrass and
portions of the Lake Cumberland and another band in southeast KY
nearer the TN/VA borders. Right now the better cells are residing
in the southern band nearer the better instability, with
temperatures climbing into the upper 70s to lower 80s this
afternoon and modest dewpoints in the low to mid 50s. There has
also been sufficient shear to allow for more persistent updrafts
to develop. The band to the north is in an area that is now
fairly worked over, and would not suspect more than isolated
storms to be the story at this point. All of these bands will
slowly progress SE along with a cold front. Model wise the CAMs
are trying to latch on to the southern band, but struggled with
timing. Did beef POPs up where rain showers are falling. Also
updated with latest obs.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 400 PM EDT TUE APR 11 2017
19z sfc analysis shows low pressure centered to the north of the
eastern Great Lakes with a cold front trailing south through the
mid part of the Ohio Valley. This boundary is pushing a band of
scattered to numerous showers slowly toward the area. Still some
sunshine exists out ahead of this band of rain and this has
allowed temperatures to peak near 80 degrees over our far
southeast with readings in the 70s to the west and north. Closest
to the rain in the Bluegrass region, temperatures are in the upper
60s. Dewpoints, meanwhile are up significantly from yesterday,
but still rather dry in the east - running in the mid 40s compared
to the low and mid 50s further west. In these locations, the
dryness allowed relative humidity levels to bottom in the mid to
upper 20 percent range this afternoon. Luckily, the winds were
strongest - pushing 20 mph from the southwest - mostly just in
the west where the RH was highest.
The models are in fairly good agreement aloft through the short
term portion of the forecast. They all depict a dampening trough
passing through the Ohio Valley tonight with flat flow to follow
into Wednesday. While the GFS and ECMWF are quite similar with
this pattern the CMC is showing more ridging over the deep south
and into Kentucky for Wednesday night into early Thursday
morning. At this point, the consensus is that most of the ridging
will be found over the High Plains while a batch of energy slides
Southeast through the Upper Midwest. Given the model agreement
early on, and some differences later, will favor a blended
solution - though negating the CMC specifics.
Sensible weather will feature the dying cold front passing through
the area tonight including a chance for thunder with its showers
on the leading edge. In general, rainfall amounts will be rather
light with less than a quarter of an inch of QPF expected for the
majority of the area. High pressure then builds in for a cooler,
but still on the warm side of normal, day as skies will be mostly
sunny with only light winds. A decent ridge to valley split looks
likely for Wednesday night under clear skies and on the back side
of the retreating high pressure area to the northeast. The lack
of soaking rains and more dry air on the way will keep fire
weather concerns in the forefront for eastern Kentucky through the
rest of the week, though winds look to be relatively light.
Started with the ShortBlend and CONSShort for the grids with some
minor to moderate adjustments to lows Wednesday night to account
for terrain induced ridge and valley differences. As for PoPs,
refined them a tad this evening and overnight for a more uniform
passage of the precipitation potential with the front - then
basically zeroed them out after 12z Wednesday.
.LONG TERM...(Thursday through Tuesday)
Issued at 300 PM EDT TUE APR 11 2017
An upper level ridge of high pressure will remain in place, with
varying amplitudes, through the long term period as shortwaves
pass by to our north. Overall, models are in decent agreement and
the model blend was accepted with little modification.
High pressure will provide warm and dry weather for Thursday. In
fact, humidity will likely drop once again to near critical fire
weather thresholds, but winds will be light. A weak shortwave will
round the top of the upper ridge as we end the work week and head
into the weekend bringing a small potential for a shower or storm
Friday into Saturday. A stronger wave will then pass through the
Great Lakes, beating down the ridge and pushing a cold front into
the region by Sunday. This will bring us a better chance of
showers and storms Sunday into Sunday night before the front sinks
to our south and drier conditions prevail for Monday. Models then
hint at the front returning back north with more shower potential
by Tuesday.
With the upper ridge in place and only a weak frontal passage
anticipated Sunday/Sunday night, temperatures will remain above
average throughout the period with highs generally in the 70s to
near 80.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 722 PM EDT TUE APR 11 2017
Most locations have remained VFR despite showers and thunderstorms
passing over several sites. Even some parts of the area have seen
small hail with some of the stronger storms. The added low level
moisture and the soundings would support the potential for MVFR
to perhaps IFR CIGs tonight. Did at least add MVFR cigs for all
the sites, but less confident on getting the IFR CIGS at this
time. These lower CIGs are expected to mix out Wednesday morning
and we will see mid/high level clouds in the wake. Most all the
sites are seeing NW flow at TAF time, and expecting winds to
remain light for most but veering to the north through the TAF
period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...DJ
SHORT TERM...GREIF
LONG TERM...ABE
AVIATION...DJ
Hazardous weather outlook, Apr 11, 2:26 PM EST, 5 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
326 PM EDT Tue Apr 11 2017
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
326 PM EDT Tue Apr 11 2017
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are possible late this afternoon into this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms will be possible at times from Friday through
Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GREIF
In the hours before
Special weather statement, Apr 11, 4:06 PM EST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
506 PM EDT TUE APR 11 2017
KYZ044-052-104-112130-
Rowan-Elliott-Fleming-
506 PM EDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FLEMING...CENTRAL
ROWAN AND NORTHWESTERN ELLIOTT COUNTIES...
At 505 PM EDT, a strong thunderstorm was located over Morehead,
moving east at 30 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Morehead, Cranston, Wagner Store, Munson, Brandy, Elliottville,
Bluestone, Haldeman, Triplett, Clearfield, Vale, Christy, Rodburn,
Hilda, Farley, Hays Crossing, Gates, Crix, Waltz and Lakeview
Heights.
LAT...LON 3830 8333 3821 8330 3821 8329 3819 8327
3820 8323 3824 8322 3827 8318 3823 8312
3823 8309 3820 8306 3820 8304 3811 8349
3827 8357 3835 8337
TIME...MOT...LOC 2105Z 249DEG 27KT 3822 8344
DJSpecial weather statement, Apr 11, 4:38 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
538 PM EDT TUE APR 11 2017
KYZ052-104-112215-
Rowan-Elliott-
538 PM EDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ROWAN AND ELLIOTT
COUNTIES...
At 538 PM EDT, a strong thunderstorm was located over Stark, or near
Sandy Hook, moving east at 30 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Sandy Hook, Fannin Valley, Farley, Lytten, Newfoundland, Bruin and
Stark.
LAT...LON 3823 8312 3823 8309 3818 8305 3820 8304
3821 8301 3817 8298 3818 8292 3812 8289
3807 8322 3819 8327 3819 8324 3824 8322
3827 8317
TIME...MOT...LOC 2138Z 249DEG 26KT 3816 8316
DJSpecial weather statement, Apr 11, 5:24 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
624 PM EDT TUE APR 11 2017
KYZ079-112300-
Pulaski-
624 PM EDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI COUNTY...
At 624 PM EDT, a strong thunderstorm was located over Stab, or 9
miles northwest of Somerset, moving east at 20 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Science Hill, Dabney, Stab, Bobtown, Hogue, Pointer and Pulaski.
LAT...LON 3730 8458 3713 8449 3711 8480 3717 8482
TIME...MOT...LOC 2224Z 251DEG 19KT 3715 8476
HAL
Special weather statement, Apr 11, 5:30 PM EST, 2 hours before
Special Weather Statement
National Weather Service JACKSON KY
630 PM EDT TUE APR 11 2017
KYZ083-112300-
Wayne-
630 PM EDT TUE APR 11 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE COUNTY...
At 629 PM EDT, a strong thunderstorm was located over Mill Springs,
or near Monticello, moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Kidder, Mill Springs, Betsey, Frazer and Steubenville.
LAT...LON 3695 8490 3700 8484 3698 8479 3696 8477
3697 8473 3698 8470 3698 8468 3689 8462
3688 8460 3689 8459 3687 8459 3687 8491
3696 8493
TIME...MOT...LOC 2229Z 257DEG 29KT 3693 8482
HAL